Alert archive / Nebraska / Tornado Warnings in 2012
Tornado Warning 14, NWS Omaha, NE
NWS Omaha, NE issued this tornado warning at May 27, 2012, 5:30 PM CDT for Antelope County, Pierce County, Nebraska. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 27, 2012, 5:30 PM CDT (22:30 UTC)
- Expired
- May 27, 2012, 6:00 PM CDT
- In force
- 30 min
- Issued by
- NWS Omaha, NE
- Area
- Storm-based polygon
Counties Antelope County, NE, Pierce County, NE
The radar
The Omaha radar (KOAX), 151 km from the middle of the area, began a volume at 22:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 27, 3:42 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 10.5 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1034 J/kg
- Mixed-layer CIN
- -295 J/kg
- Mixed-layer LCL
- 1208 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 222 m²/s²
- 0-3 km storm-relative helicity
- 245 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
274
WFUS53 KOAX 272230
TOROAX
NEC003-139-272300-
/O.NEW.KOAX.TO.W.0014.120527T2230Z-120527T2300Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
530 PM CDT SUN MAY 27 2012
THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A
* TORNADO WARNING FOR...
PIERCE COUNTY IN NORTHEAST NEBRASKA...
EAST CENTRAL ANTELOPE COUNTY IN NORTHEAST NEBRASKA...
* UNTIL 600 PM CDT
* AT 528 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS STORM WAS LOCATED
NEAR OAKDALE...OR 22 MILES WEST OF NORFOLK...AND MOVING NORTHEAST
AT 45 MPH.
IN ADDITION...AT 524 GOLFBALL SIZED HAIL WAS REPORTED AT OAKDALE
WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
PLAINVIEW...OSMOND AND FOSTER.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
HIGHWAY 20 BETWEEN MILE MARKERS 357 AND 363.
HIGHWAY 275 BETWEEN MILE MARKERS 50 AND 53.
HIGHWAY 81 NEAR MILE MARKER 174.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW. MOVE TO A BASEMENT OR AN INTERIOR ROOM ON THE
LOWEST FLOOR OF A STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE
HOME OR OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND
PROTECT YOURSELF FROM FLYING DEBRIS.
&&
LAT...LON 4243 9774 4228 9741 4209 9770 4209 9783
4204 9784 4203 9785 4213 9801
TIME...MOT...LOC 2228Z 213DEG 40KT 4211 9784
$$
SMITH/ZAPOTOCNY2 follow-up statements
896
WWUS53 KOAX 272240
SVSOAX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
540 PM CDT SUN MAY 27 2012
NEC003-272310-
/O.CAN.KOAX.TO.W.0014.000000T0000Z-120527T2300Z/
ANTELOPE NE-
540 PM CDT SUN MAY 27 2012
...THE TORNADO WARNING FOR EAST CENTRAL ANTELOPE COUNTY IS
CANCELLED...
THE TORNADIC THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT
OF THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.
LAT...LON 4241 9769 4228 9742 4224 9747 4209 9770
4209 9775 4214 9784 4223 9784
TIME...MOT...LOC 2239Z 216DEG 38KT 4214 9776
$$
NEC139-272300-
/O.CON.KOAX.TO.W.0014.000000T0000Z-120527T2300Z/
PIERCE NE-
540 PM CDT SUN MAY 27 2012
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 600 PM CDT FOR PIERCE
COUNTY...
AT 536 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS STORM WAS LOCATED 8
MILES NORTH OF MEADOW GROVE...OR 19 MILES NORTHWEST OF NORFOLK...
MOVING NORTHEAST AT 45 MPH.
LOCATIONS IMPACTED INCLUDE...
OSMOND AND FOSTER.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
HIGHWAY 20 BETWEEN MILE MARKERS 360 AND 363.
HIGHWAY 81 NEAR MILE MARKER 174.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! MOVE TO A BASEMENT OR AN INTERIOR ROOM ON THE
LOWEST FLOOR OF A STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE
HOME OR OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND
PROTECT YOURSELF FROM FLYING DEBRIS.
&&
LAT...LON 4241 9769 4228 9742 4224 9747 4209 9770
4209 9775 4214 9784 4223 9784
TIME...MOT...LOC 2236Z 216DEG 38KT 4214 9776
$$
SMITH/ZAPOTOCNY560
WWUS53 KOAX 272255
SVSOAX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
555 PM CDT SUN MAY 27 2012
NEC139-272310-
/O.EXP.KOAX.TO.W.0014.000000T0000Z-120527T2300Z/
PIERCE NE-
555 PM CDT SUN MAY 27 2012
...THE TORNADO WARNING FOR PIERCE COUNTY WILL EXPIRE AT 600 PM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER APPEARS CAPABLE OF PRODUCING A TORNADO.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER LARGE HAIL
IS STILL EXPECTED WITH THIS THUNDERSTORM.
REMEMBER...A SEVERE THUNDERSTORM WARNING STILL REMAINS IN EFFECT
FOR A PORTION OF PIERCE COUNTY UNTIL 615 PM!
LAT...LON 4241 9769 4228 9742 4224 9747 4209 9770
4209 9775 4214 9784 4223 9784
TIME...MOT...LOC 2254Z 213DEG 40KT 4214 9776
$$
SMITH/ZAPOTOCNYWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this tornado warning went out at May 27, 3:28 PM CDT, 2 hours 2 minutes earlier.
Area forecast discussion, May 27, 3:28 PM CDT, 2 hours 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 328 PM CDT SUN MAY 27 2012 .DISCUSSION... MAIN CONCERN IS SEVERE WEATHER THROUGH THE EVENING AND POSSIBLY INTO THE EARLY MORNING HOURS. LOCALLY HEAVY RAIN IS ALSO POSSIBLE... AND WILL KEEP PREVIOUS ISSUED FLASH FLOOD WATCH. PRECIPITABLE WATER VALUES SHOULD GENERALLY BE FROM 1.5 TO 2.0 INCHES THROUGH THE EVENING. HIGHEST FOR FLASH FLOODING IS PROBABLY IN MINNESOTA AND NORTHWEST IOWA. UPPER AIR CHARTS FROM THIS MORNING INDICATED THE FOLLOWING. AT 300 MB...A JET MAX OF AROUND 100 KNOTS WAS NOTED OVER NORTHERN ARIZONA. AT 500 MB...A BROAD AREA OF HEIGHT FALLS EXTENDED FROM THE ROCKIES OUT INTO THE NORTHERN AND CENTRAL PLAINS. A MAX OF AROUND 100 METERS WAS ESTIMATED OVER THE NORTHERN WYOMING/ SOUTHEAST MONTANA BORDER AREA. COOLER AIR AT 700 MB WAS MOVING EAST ACROSS THE PLAINS...AS NOTED BY COOLING ON KOAX 18Z SOUNDING. IT ALSO COOLED AT 850 MB. MIXED LAYER CAPE WAS 1038 J/KG AND CONVECTIVE INHIBITION WAS 70. EXPECT STORMS TO INCREASE IN COVERAGE ACROSS THE NORTHWEST HALF OF THE FORECAST AREA THROUGH EARLY EVENING. SEE HWO AND SPC PRODUCTS FOR ADDITIONAL DETAILS. COLD FRONT EXTENDED FROM EASTERN SOUTH DAKOTA DOWN THROUGH NEBRASKA AND DOWN INTO NORTHWEST KANSAS AT MID AFTERNOON. THIS SHOULD EXTEND FROM EASTERN MINNESOTA TO SOUTHWEST IOWA AND DOWN TO INTO WESTERN OKLAHOMA. EXPECT A DECENT RANGE OF LOWS TONIGHT WITH LOWS RANGING FROM 50S IN NORTHEAST NEBRASKA TO 60S IN THE SOUTHWEST CORNER OF IOWA AND SOUTHEAST CORNER OF NEBRASKA. COOLER TEMPERATURES WILL OCCUR ACROSS THE AREA THE NEXT SEVERAL DAYS. MONDAY INTO TUESDAY NIGHT SHOULD BE MAINLY DRY. OUR NEXT CHANCE OF PRECIPITATION SHOULD SPREAD ACROSS THE AREA WEDNESDAY. THIS COULD YIELD DECENT BENEFICIAL RAINFALL AMOUNTS OF A QUARTER TO HALF AN INCH. FARTHER OUT...GENERALLY USED A BLEND OF GFS/ECMWF/CANADIAN FOR TEMPERATURES AND POPS. MILLER && .AVIATION... 18Z TAFS FOR KOMA...KLNK...KOFK. VFR CONDITIONS WILL PREVAIL THROUGH LATE AFTERNOON. A COLD FRONT...CURRENTLY WEST OF ONL/EAR...WILL MOVE INTO EASTERN NEBRASKA THROUGHOUT THE LATE AFTERNOON AND EARLY EVENING HOURS. LATEST THINKING IS THUNDERSTORMS WILL IMPACT ALL TAF SITES STARTING AROUND 22Z AND CONTINUING THROUGH AT LEAST 9Z. HIGHLIGHTED GREATEST THREAT AT KOFK WITH SEVERE WIND MENTION. HAIL WILL BE A THREAT AT ALL SITES. PEARSON && .OAX WATCHES/WARNINGS/ADVISORIES... NE...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR NEZ015-033-034. IA...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR IAZ043. &&
Hazardous weather outlook, May 27, 4:53 PM CDT, 37 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 453 PM CDT SUN MAY 27 2012 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-280500- ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS- FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON- MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE- PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD- SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE- 453 PM CDT SUN MAY 27 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...TONIGHT AND MONDAY STRONG ENVIRONMENTAL SHEAR AND INSTABILITY WILL RESULT IN SEVERE THUNDERSTORM ACTIVITY OCCURRING MAINLY NORTHWEST OF A LINE FROM HARLAN IOWA TO BEATRICE...WITH SUPERCELL STORM DEVELOPMENT LIKELY. HAIL UP TO BASEBALL SIZE AS WELL AS STRONG DAMAGING WINDS ARE THE PRIMARY HAZARDS...WITH AN ISOLATED TORNADO OR TWO POSSIBLE MAINLY OVER NORTHEAST NEBRASKA. STORMS ARE THEN EXPECTED TO DECREASE IN INTENSITY TOWARD MIDNIGHT AND SPREAD EASTWARD ACROSS THE REMAINDER OF EASTERN NEBRASKA AND WESTERN IOWA DURING THE OVERNIGHT HOURS. STORMS WILL OCCASIONALLY PRODUCE HEAVY RAINFALL...WITH UP TO THREE INCHES POSSIBLE IN MANY AREAS. DUE TO RECENT HEAVY RAIN OVER THE LAST FEW DAYS...A FLASH FLOOD WATCH IS IN EFFECT FOR A FEW COUNTIES IN EXTREME NORTHEAST NEBRASKA AND NORTHWEST IOWA FOR TONIGHT AS WELL. ISOLATED FLASH FLOODING THOUGH WILL BE A THREAT OVER MOST LOCATIONS. BECAUSE OF THE HOLIDAY WEEKEND AND THE MAGNITUDE OF STORMS EXPECTED...CAMPERS ESPECIALLY SHOULD BE AWARE OF THE SEVERE STORM THREAT. .DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SUNDAY ADDITIONAL THUNDERSTORMS ARE FORECAST WEDNESDAY INTO THURSDAY AS ANOTHER WEATHER SYSTEM MOVES INTO THE AREA. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND EVENING AS SEVERE WEATHER WATCHES ARE ISSUED LATER TODAY...ESPECIALLY IN EASTERN NEBRASKA. DEE
In the hours before
Local storm report, May 27, 4:59 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
459 PM CDT SUN MAY 27 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0457 PM HAIL 5 S WINSIDE 42.11N 97.17W
05/27/2012 E1.75 INCH WAYNE NE CO-OP OBSERVER
&&
LANDSVORKLocal storm report, May 27, 5:06 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
506 PM CDT SUN MAY 27 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0505 PM HAIL ELGIN 41.98N 98.08W
05/27/2012 E1.00 INCH ANTELOPE NE CO-OP OBSERVER
&&
LANDSVORKLocal storm report, May 27, 5:09 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
509 PM CDT SUN MAY 27 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0506 PM TORNADO 8 SE ELGIN 41.90N 97.97W
05/27/2012 BOONE NE LAW ENFORCEMENT
TORNADO 6 MILES EAST AND 5 MILES SOUTH OF ELGIN
&&
MILLERLocal storm report, May 27, 5:13 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
513 PM CDT SUN MAY 27 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM HAIL 1 S ELGIN 41.97N 98.08W
05/27/2012 E1.00 INCH ANTELOPE NE TRAINED SPOTTER
ALSO REPORTED A FUNNEL CLOUD WITH THIS STORM.
&&
DEELocal storm report, May 27, 5:14 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
514 PM CDT SUN MAY 27 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0512 PM HAIL ELGIN 41.98N 98.08W
05/27/2012 E2.50 INCH ANTELOPE NE CO-OP OBSERVER
&&
LANDSVORKLocal storm report, May 27, 5:29 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
529 PM CDT SUN MAY 27 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM HAIL OAKDALE 42.07N 97.97W
05/27/2012 E2.50 INCH ANTELOPE NE CO-OP OBSERVER
MOSTLY GOLFBALL, SOME TENNIS BALL SIZE.
&&
LANDSVORKThe office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 3:42 AM CDT | Flash Flood Watch | OAX | Burt, Cuming, Thurston | 21 hr |
| May 27, 4:15 PM CDT | Special Weather Statement | OAX | Stanton | 30 min |
| May 27, 4:39 PM CDT | Severe Thunderstorm Warning | OAX | Cuming, Stanton, Thurston, Wayne | 47 min |
| May 27, 4:41 PM CDT | Severe Thunderstorm Warning | OAX | Antelope, Boone | 34 min |
| May 27, 5:13 PM CDT | Tornado Warning | OAX | Antelope, Pierce | 29 min |
| May 27, 5:16 PM CDT | Severe Thunderstorm Warning | OAX | Cedar | 44 min |
| May 27, 5:24 PM CDT | Severe Thunderstorm Warning | OAX | Cedar, Knox, Madison, Pierce, Wayne | 51 min |
| May 27, 5:36 PM CDT | Tornado Warning | OAX | Boone | 39 min |
| May 27, 5:43 PM CDT | Severe Thunderstorm Warning | OAX | Saline, Seward | 47 min |
| May 27, 5:47 PM CDT | Flash Flood Warning | OAX | Antelope, Boone, Pierce | 3 hr |
| May 27, 5:57 PM CDT | Severe Thunderstorm Warning | OAX | Jefferson, Saline, Seward | 48 min |
| May 27, 6:00 PM CDT | Tornado Warning | OAX | Boone, Madison, Platte | 30 min |
| May 27, 6:04 PM CDT | Severe Thunderstorm Warning | OAX | Antelope, Boone, Madison, Pierce | 26 min |
| May 27, 6:06 PM CDT | Severe Thunderstorm Warning | OAX | Cedar, Pierce, Wayne | 39 min |
| May 27, 6:08 PM CDT | Areal Flood Advisory | OAX | Antelope, Pierce | 3 hr |
| May 27, 6:19 PM CDT | Severe Thunderstorm Warning | OAX | Butler, Seward | 26 min |
| May 27, 6:19 PM CDT | Severe Thunderstorm Warning | OAX | Boone, Platte | 26 min |
| May 27, 6:28 PM CDT | Tornado Warning | OAX | Madison, Pierce, Stanton | 32 min |
| May 27, 6:32 PM CDT | Severe Thunderstorm Warning | OAX | Madison, Pierce | 28 min |
| May 27, 6:42 PM CDT | Severe Thunderstorm Warning | OAX | Antelope, Boone, Madison, Platte | 33 min |
| May 27, 6:46 PM CDT | Severe Thunderstorm Warning | OAX | Butler, Colfax, Dodge, Saunders | 33 min |
| May 27, 6:48 PM CDT | Severe Thunderstorm Warning | OAX | Butler, Lancaster, Saline, Saunders, Seward | 57 min |
| May 27, 6:53 PM CDT | Severe Thunderstorm Warning | OAX | Cedar, Pierce, Stanton, Thurston, Wayne | 37 min |
Nearby
Tornado Warnings in Nebraska, 2012Every tornado warning in 2012Tornadoes in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.